Lobachevskii Journal of Mathematics

, Volume 39, Issue 3, pp 464–476 | Cite as

Normal Coordinates in Affine Geometry

  • M. O. KatanaevEmail author


Manifolds endowed with an affine geometry of general type with nontrivial metric, torsion, and nonmetricity tensor are considered. Such manifolds have recently attracted much attention due to the construction of generalized gravity models. Under the assumption that all geometric objects are real analytic functions, normal coordinates in a neighborhood of an arbitrary point are constructed by expanding the connection and the metric in Taylor series. It is shown that the normal coordinates are a generalization of a Cartesian coordinate system in Euclidean space to the case of manifolds with any affine geometry. Moreover, the components of any real analytic tensor field in a neighborhood of any given point are represented in the form of a power series whose coefficients are constructed from the covariant derivatives and the curvature and torsion tensors evaluated at this point. For constant curvature spaces, these series are explicitly summed, and an expression for the metric in normal coordinates is found. It is shown that normal coordinates determine a smooth surjective mapping of Euclidean space to a constant curvature manifold. The equations for extremals are explicitly integrated in normal coordinates for constant curvature spaces. A relationship between normal coordinates and the exponential mapping is analyzed.


Normal coordinates Gaussian coordinates Riemann coordinates 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    B. Riemann, “On the hypotheses which lie at the bases of geometry,” Nature 8 (183–184), 14 (1873).Google Scholar
  2. 2.
    L. P. Eisenhart, Riemannian Geometry (Princeton Univ. Press, Princeton, 1968).zbMATHGoogle Scholar
  3. 3.
    E. Cartan, Geometry of Riemannian Spaces, Vol. 13 of Lie Groups: History, Frontiers and Applications Series (Math Sci., Brookline,MA, 1983; ONTI NKTP SSSR, Moscow, Leningrad, 1936).Google Scholar
  4. 4.
    P. K. Rashevskii, Riemannian Geometry and Tensor Analysis (Nauka, Moscow, 1967) [in Russian].zbMATHGoogle Scholar
  5. 5.
    A. Z. Petrov, New Methods in the General Theory of Relativity (Nauka, Moscow, 1966) [in Russian].Google Scholar
  6. 6.
    M. O. Katanaev, GeometricalMethods in Mathematical Physics. Applications in Quantum Mechanics, Part 1 (MIAN, Moscow, 2015) [in Russian].Google Scholar
  7. 7.
    M. O. Katanaev, GeometricalMethods in Mathematical Physics. Applications in Quantum Mechanics, Part 2 (MIAN, Moscow, 2015) [in Russian].Google Scholar
  8. 8.
    L. P. Eisenhart, Non-Riemannian Geometry (Am.Math. Soc., New York, 1927).CrossRefzbMATHGoogle Scholar
  9. 9.
    J. A. Schouten, D. Struik, Einführung in die Neuen Methoden der Differentialgeometrie (Groningen, Noordhoff, 1935), Vol. 1 [in German].Google Scholar
  10. 10.
    E. Fermi, “Sopra i fenomeni che avvengono in vicinanza di una linea oraria,” Atti Acad. Naz. Lincei Rend. Cl. Sci. Fiz. Mat.Nat. 31, 21–23, 51–52, 101–103 (1922).zbMATHGoogle Scholar
  11. 11.
    M. O. Katanaev, “Killing vector fields and a homogeneous isotropic universe,” Phys. Usp. 59, 689 (2016). arXiv: 1610.05628 [gr-qc]. doi 10.3367/UFNr.2016.05.037808CrossRefGoogle Scholar
  12. 12.
    M. O. Katanaev, “Lorentz invariant vacuum solutions in general relativity,” Proc. Steklov Inst. Math. 290, 138–142 (2015). arXiv:1602.06331.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    J. H. C. Whitehead, “Convex regions in the geometry of paths,” Quart. J.Math. Oxford Ser. 3, 33–42 (1932).CrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Steklov Mathematical InstituteRussian Academy of SciencesMoscowRussia
  2. 2.Kazan (Volga Region) Federal UniversityKazanRussia

Personalised recommendations